Naloxone / Narcan, The Opiate Addicts’ Lifesaver!
Whether or not you have read our newly created section, entitled, “Overdose 101″, you have probably heard of naloxone, more commonly known as Narcan®. This drug has been a miracle in saving lives of drug-addicted individuals who have slipped into respiratory depression due to a overdose of opiates. This opiate antagonist more or less, in layman terms flushes the drugs out of the individuals brain receptors. The presence of the large amount of drugs overstimulates the receptors causing the breathing to be depressed. As the naloxone flushes the drug from the receptors and blocks them from reentering the persons breathing returns to normal. The patient is usually erratically awakened almost immediately as they begin immediate withdrawals.
Due to the fact that Narcan® is rather if not completely safe as well as having no other uses (i.e. it cannot be abused), many states (10 in total) have passed laws to allow the drug to be sold in home “Overdose Rescue Kits” which include the naloxone in a intranasal and much safer form than the typical inject-able form the paramedics and hospitals use. Although it has some opponents, the kits have become a huge success and have saved many lives already.
If you or someone you know is regularly abusing opiate drugs, I would recommend you seriously look into grabbing a kit for yourself to have on hand. It is usually only a matter of time that an opiate addict overdoses, and depending on how serious the situation might be, this could be a real lifesaver. Below we have included all the information regarding this Narcan® spray kit, including its uses, instructions on use, and the drugs pros and cons.
While this is not a controlled substance it is a prescription drug and therefore cannot be bought over the counter. The following information will give you further instructions for obtaining one as well as we will be adding more as we learn the actual process one must take to obtain the kit. We are in the process of getting our kit now!
An Overdose Rescue Kit Includes:
An intranasal naloxone kit must include:
• 2 doses of intranasal naloxone
• 2 mucosal atomizer devices (nose pieces)
• 1 face mask for rescue breathing
• 1 pair of latex gloves
An injectable naloxone kit must include:
• 2 vials (each vial is 1 dose) of naloxone
• 2 intramuscular syringes
• 1 face mask for rescue breathing
• 1 pair of latex gloves
• 2 alcohol prep pads
In addition, we recommend you include:
• 1 yellow “Prevent Drug Overdose” palm card, available in English and Spanish
• Graphic instruction sheet by HRC on how to put together intranasal naloxone (for the intranasal kits only), available in English and Spanish
Naloxone for Opiate/Opioid Overdoses
- For some time, one of the standard treatments for drug overdoses used in emergency rooms at hospitals is the drug naloxone.
- Naloxone is an opiate/opioid antagonist.
- An opiate/opioid antagonist is a drug that works opposite to an agonist.
- It expels the natural opiates and synthetic opioids from the opiate receptors and blocks the opiates and opioids from coming back to these receptors.
- If the natural opiates and synthetic opioids were creating respiratory depression by overstimulating the opiate receptors, then by removing their stimulation, the person’s breathing will not be depressed and they can begin to resume normal breathing.
- Normally, emergency rooms don’t just use naloxone, but they also administer oxygen and often other types of artificial respiration to ensure that the person with difficulty breathing will have every opportunity to recover.
• Naloxone (Narcan) reverses an opiate overdose by blocking opioid receptors in the brain. It wakes a person who is overdosing in 3-5 minutes and will continue working for about 30–90 minutes. After that time, the effect of opioids can return. This 30-90 minute window is usually enough to prevent death even if no further care is provided.
• Naloxone will bring on withdrawal symptoms, which will also last 30-90 minutes, in someone who is opioid dependent.
• Naloxone has no other effects and cannot be used to get high.
• Naloxone will cause no harm if it is injected into a person who is not having an overdose.
• Naloxone should be stored at room temperature and kept away from light.
• Naloxone has a limited “shelf life.” Trained responders need to be aware of the expiration date stamped on the box and to obtain replacement naloxone before that date.
- Narcan is a form of naloxone that comes in a nasal spray.
- Unfortunately, many addicts who go to detox and rehab are not able to stay away from their drug of addiction.
- Many people have died from an overdose before emergency medical help can arrive.
- Some states are experimenting with training family members of opiate/opioid addicts in the use of Narcan if they find that their loved one is having an overdose.
- Narcan has been credited with keeping a number of addicts who overdosed alive until emergency medical help arrived.
To Administer Injectable Naloxone, Follow These Steps:
Make sure the person who is overdosing is being monitored by someone else, or put him in the recovery position, to make sure he doesn’t choke while you prepare the naloxone. Depending on the packaging of the naloxone, if you have the injectable naloxone you will need to open the ampule, insert the needle–ideally using a long, intramuscular needle (usually 3 cm or longer)—and draw up all the naloxone into the syringe. Push the plunger down to clear air from the syringe before injecting, just as you would before injecting drugs. If you have a vial, remove the cap, and you can insert the needle through the rubber top. If it’s a larger vial, you can draw up a little extra naloxone (anywhere from 1-3 ml) to make sure you’re giving the person enough that he probably won’t need more. If you have a pre-loaded syringe, follow the instructions on the box it came in.
B. Injecting the Naloxone
Inject the naloxone into a big muscle, ideally the upper arm/ shoulder or outside of the thigh. It’s best not to inject in the butt, since there is relatively more fat and the naloxone will absorb more slowly. Don’t waste time trying to inject in a vein —it’s difficult and unnecessary. If possible, remove clothing and clean the injection site with an alcohol swab before injecting, but the needle will easily go through most light clothing.
C. After You’ve Given the Naloxone
Naloxone will take effect within one to five minutes, usually somewhere in between. During that time, the person who has overdosed still needs to be monitored, and you should continue rescue breathing if he is not breathing well on his own. If the person has not responded to the naloxone after approximately three minutes, you should administer another dose if you have it. If the person does not respond to a second dose, the problem may be something other than an opioid overdose and you should call for help if you haven’t already. When the naloxone kicks in, you will know it—people usually wake up suddenly, open their eyes, and take a deep breath. Upon waking, the person may be very disoriented, and may feel dope-sick and want to use more drugs. It’s important to explain to someone who overdosed what happened, and urge him not to use more drugs. Using more while the naloxone is in his body won’t make him feel any better, but it will greatly increase the chances that he overdoses again when the naloxone wears off. Even if he is dope-sick, he will start to feel better as soon as the naloxone starts to wear off, in about 30 minutes.
The Downside to Naloxone
>Naloxone creates a lot of stress on the body. This can be even more of a problem for addicts because:
- They are normally dehydrated.
- They are normally deficient in essential vitamins and minerals.
- They normally have impaired immune systems.
- They normally are considered to be in poor health overall.
>Because it is an opioid antagonist, it will put people who have become dependent or addicted to opiates/opioids into painful withdrawal.
>In some cases, naloxone used in response to an opiate/opioid overdose or suspected opiate/opioid overdose may result in:
- Excessive sweating
- High blood pressure
- Low blood pressure
- Tachycardia (too rapid heartbeat)
- Ventricular tachycardia (a pulse rate of more than 100 beats per minute, with at least three irregular heartbeats in a row)
- Fibrillation (very rapid irregular contractions of the muscle fibers of the heart result)
- Pulmonary edema (accumulation of fluid in the lungs)
- Cardiac arrest
Naloxone/Narcan is not a controlled substance. It is a, however, a prescription drug. As long as you keep the box, where your prescription will be written on a sticker label, and your prescription card, the police do not have the right to take this from you. If you don’t have a prescription, they might take it from you and cite you with charges that will most likely be thrown out.
Creating an Overdose Plan with your Injection Partners
Hopefully this has provided you with some basic knowledge on overdose management so that you can begin the process of creating an OD plan for yourself and your injection partners. Use it to encourage your friends to talk about overdose. Figure out what each individual wants done in the event that they OD, and what you’re willing and able to do as a caregiver in an overdose situation. These are some questions that will help you formulate an OD plan. You can add to this list.
* At what stage do you want 911 called (when not responding, not breathing, blue)?
* Do you want Narcan used? If so, when? (When breathing stops? As a last resort?)
* How much Narcan do you want used? One cc, two cc’s?
* After Narcan has brought you back, do you want 911 called? Would you rather go to the Emergency Room or to a city health clinic for follow-up by foot, in a cab, or not at all?
* If 911 is called, where should stuff be stashed? Should your ID be hidden as well?